Sexual Health Q&A

Could switching antidepressants help sexual dysfunction?

If the sexual problems are a side effect of the medication, then yes, switching antidepressants may help.

For many people, drugs for depression, including serotonin-norepinephrine reuptake inhibitors (SNRIs) and selective serotonin reuptake inhibitors (SSRIs), can diminish libido, arousal, erection, ejaculation and orgasm.

It is difficult to know just how a patient will respond to a certain medication. People’s bodies react in different ways. Sometimes, finding the right drug is a matter of trial and error.

However, research published in 2015 suggests that a drug called vortioxetine might have fewer sexual side effects while remaining effective for depression. Vortioxetine is not an SSRI or SNRI and it is known as a serotonin modulator and stimulator.

A group of American researchers worked with 447 people (184 men and 263 women) between the ages of 18 and 55. The participants had been taking an SSRI for depression for at least 8 weeks.

The researchers divided the participants into two groups. One group took vortioxetine and the other took escitalopram, another type of SSRI.

Overall, the patients who took vortioxetine had better sexual outcomes than those taking escitalopram, although about a quarter of the vortioxetine group experienced nausea.

While these results are encouraging, vortioxetine might not be right for everyone.
Patients who believe their sexual issues are related to their antidepressant should talk to their doctor. Changing the medication is one option, but it’s also possible that adjusting the dose or giving the body more time with the medicine may help.

However, patients should not stop taking the medication or adjust the dose on their own. These changes must always occur under a doctor’s care.

A doctor can also assess whether other factors, like stress or diabetes, might be contributing to sexual problems.

To learn more about medications and sexual side effects, please see the following links:

What types of drugs have general sexual side effects?
What medications might lower a person’s libido?
What can patients do about sexual side effects from medications?